Minnesota, 2017

Heavy Snow in Minnesota, January 24 to 25, 2017

January 24 to 25, 2017 · NWS ARX · 7 events in 7 counties and zones

A winter storm brought heavy snow to southeast Minnesota. The snow started during the evening of January 24th and continued through much of the day on the 25th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm brought heavy snow to southeast Minnesota. The snow started during the evening of January 24th and continued through much of the day on the 25th. Snowfall totals ranged from 3 to 12 inches with the highest reported total of 12 inches in Grand Meadow (Mower County). The main impact from this system was snow covered roads for the morning commute on the 25th causing several schools to close.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 24, 5:49 PM CST, 56 minutes earlier.

Area forecast discussion, Jan 24, 5:49 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
549 PM CST Tue Jan 24 2017

...00Z Aviation Update...

.SHORT TERM...(This Evening through Thursday - AKA "The Storm")
Issued at 135 PM CST Tue Jan 24 2017

High Impact Weather Potential: Significant winter storm will impact
the region mainly tonight into Wednesday. Still some chance amounts
will shift a bit, with the potential for a narrow band of quite
heavy snow pending the exact storm track. No changes to going
headlines at this time.

Well...let's just jump right into it. Significant accumulating
snowfall pretty much a given at this point, as quite the strong
closing shortwave over the Central High Plains continues to develop
while meandering eastward toward our region. Not much in the way of
any big changes from the going forecast, though the biggest concern
is how much mixing of precip will occur into parts of northeast Iowa
and southwest Wisconsin as well as just where the heaviest banding
will set up and how much snow could potentially fall beneath it
(hint: it could be quite a bit).

Snowfall overall has trended just a tad slower the past 12 hours,
just arriving over far southwest counties late this afternoon and
likely not until after midnight north of I-94. However, strong mid
level difluence coupled with a deep layer warm advection and
frontogenetic signal and moisture transport of 0.5+ inch PWAT values
will work to bring a band of heavier precip through the area this
evening and overnight. Signals the past 24 hours have consistently
pointed to areas across northeast Iowa and far southern Minnesota
(centered near and west of I-35) seeing the heaviest snowfall totals
overnight, with rates of 1-2 inches per hour possible. That lead
snow band looks to wane with northward/eastward extent as the better
forcing gradually wanes, though do have some concerns that NAM/GFS
may be weakening the initial band a little too fast (HRRR much more
robust).

Strongly sloped frontogenetic signal overtopped by negative EPV
suggests banding elements are likely, and my biggest concern is we
end up with higher amounts closer to the I-35 corridor. In fact,
experimental HRRR/RAP numbers are a little disconcerting with QPF
amounts pushing 1" just this evening/overnight alone. Unfortunately,
confidence in where the best banding will set up is still somewhat
low (as it always is in these cases), but suffice it to say amounts
may need to be "upped" for some areas once the snow bands start to
show their hand. Overall totals of 3-6" tonight look in line mainly
along/south of I-90, with some thunder also possible, northern Iowa
and far southwest Wisconsin where negative  theta-e lapse rates
makes an appearance above a stable boundary layer tonight. Farther
north, amounts overnight look to be much lower north of I-94 (around
1-2"), owing to weaker forcing and late precip arrival. Meanwhile,
farther south closer to Highway 20 and into far southwest Wisconsin,
mixing concerns are quite large with a warm nose edging in aloft but
also the potential for upright convective elements at times likely
messing with precip types as stronger omega briefly overcomes any
warming. Looks like more of a snow/sleet/rain mix down that way,
with amounts of maybe 1-3 inches (locally more possible).

Forcing then transitions to more of a TROWAL setup into Wednesday as
the surface-700mb circulation centers pass just south of the area.
Don't envision extremely heavy snowfall rates in this setup, but
several more inches are likely through the day, pending
temperatures. Similar to tonight, do have some concerns that valley
locations could hold near or just above freezing, mitigating
accumulation potential save for during periods of heavier rates. One
thing of much higher confidence is that precipitation will hang on
longer through the day, likely into the evening over portions of
western/central Wisconsin. Temperatures should also begin to fall
more below freezing during this time as well, such that any slushy
snow on roads will have a greater risk to freeze. Additionally,
chances for some snow showers/flurries will continue into Thursday
as another weaker upper wave drops toward the region and broad
cyclonic flow prevails aloft.

All in all, looking like a very messy storm for all areas,
especially given the wet nature and overall lower ratios of expected
snow. There is some risk we may struggle to technically reach
warning criteria over our eastern counties toward central Wisconsin,
though impacts alone justify such a headline.

.LONG TERM...(Thursday Night through Tuesday)
Issued at 135 PM CST Tue Jan 24 2017

A longwave trough will become established across eastern North
America late this week with ridging to the west. A series of upper
level short wave troughs will translate southeastward embedded in
northwesterly flow aloft over the Midwest. Model guidance is in good
agreement showing this evolution, although there are some timing
differences with individual upper shortwaves through the weekend.
Given this pattern, overall it looks like skies will remain on the
cloudier side through the weekend with model soundings suggesting
plenty of low stratus around. Light snow showers/flurries are
possible at times over the weekend with any of these systems as weak
forcing from the upper shortwave troughs combine with deeper
moisture/steep low level lapse rates. Temps will turn cooler through
the weekend back to more seasonable late January levels.

Both the 24.12Z GFS/ECMWF bring brief shortwave ridging/low-level
warm advection back across the area Monday with temps rebounding
slightly above average ahead of a stronger surface low tracking
across the northern Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 549 PM CST Tue Jan 24 2017

Snow will overspread the TAF sites this evening with conditions
quickly deteriorating to IFR by late evening. Periods of LIFR
conditions are also expected in the heaviest snowfall when
visibilities could fall to around 1/4 mile at times. Look for the
snow to continue through at least midday on Wednesday before
gradually tapering off. IFR conditions will likely persist through
the afternoon hours on Wednesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 PM CST Wednesday for WIZ032>034-
     041>044-053>055.

     Winter Weather Advisory until 6 PM CST Wednesday for WIZ061.

     Winter Weather Advisory from 9 PM this evening to 6 PM CST
     Wednesday for WIZ017-029.

MN...Winter Storm Warning until 6 PM CST Wednesday for MNZ094.

     Winter Storm Warning until 6 PM CST Wednesday for MNZ079-086>088-
     095-096.

IA...Winter Storm Warning until 6 PM CST Wednesday for IAZ008>011-018-
     019.

     Winter Weather Advisory until 6 PM CST Wednesday for IAZ029-030.

&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Wetenkamp
Hazardous weather outlook, Jan 24, 10:30 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1030 AM CST TUE JAN 24 2017

IAZ029-030-WIZ061-251200-
FAYETTE-CLAYTON-GRANT-
1030 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE THIS AFTERNOON
THROUGH TONIGHT. A WINTRY MIX OF SNOW...RAIN...AND SLEET WILL OCCUR
WITH ACCUMULATIONS OF 1 TO 5 INCHES. SOME THUNDER COULD ALSO OCCUR
WITH LIGHTNING BEING THE MAIN THREAT. TRAVEL MAY BE IMPACTED BY THE
WINTRY MIX.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT THROUGH
WEDNESDAY. THE WINTRY MIX WILL CONTINUE THROUGH THE DAY WITH AN
ADDITIONAL HALF INCH TO 2 INCHES OF SNOW AND A GLAZING OF ICE
EXPECTED. STORM TOTAL SNOW AMOUNTS SHOULD RANGE FROM 1 TO 6
INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOW AND SLEET REPORTS WILL BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

CHECK FOR LATER UPDATES AND COORDINATE WITH YOUR PARTNER GROUPS.

IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ032>034-041>044-
053>055-251200-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-WABASHA-
DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-BUFFALO-TREMPEALEAU-
JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-
1030 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST AND WESTERN INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FROM LATE THIS AFTERNOON OR
THIS EVENING THROUGH TONIGHT. A MIXTURE OF RAIN AND SNOW WILL MOVE
INTO THE AREA AND THEN QUICKLY CHANGE OVER TO ALL SNOW.
ACCUMULATIONS OF 3 TO 6 INCHES CAN BE EXPECTED THROUGH TONIGHT.
IN ADDITION...SOME THUNDER COULD BE HEARD ACROSS PORTIONS OF
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN WITH LIGHTNING BEING THE
MAIN THREAT. TRAVEL WILL BE IMPACTED BY THE SNOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT WITH THE SNOW
CONTINUING THROUGH WEDNESDAY. AN ADDITIONAL 1 TO 3 INCHES OF SNOW
IS FORECAST WITH STORM TOTAL SNOW AMOUNTS OF 5 TO 9 INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WILL BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

CHECK FOR LATER UPDATES AND COORDINATE WITH YOUR PARTNER GROUPS.

WIZ017-029-251200-
TAYLOR-CLARK-
1030 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FROM LATE THIS EVENING
THROUGH TONIGHT. SNOW WILL MOVE INTO THE AREA LATE THIS EVENING OR
CLOSER TO MIDNIGHT. ACCUMULATIONS OF 2 TO 3 INCHES ARE EXPECTED.
TRAVEL MAY BE IMPACTED BY THE SNOW OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT WITH THE SNOW
CONTINUING THROUGH WEDNESDAY. AN ADDITIONAL 1 TO 2 INCHES OF SNOW
IS FORECAST WITH STORM TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SNOW REPORTS WILL BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

CHECK FOR LATER UPDATES AND COORDINATE WITH YOUR PARTNER GROUPS.

04/RRS/SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Mower

When
January 24, 6:45 PM CST to January 25, 7:40 PM CST
Where
Mower forecast zone
Reported by
COOP Observer
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 8 to 12 inches of heavy, wet snow fell across Mower County. The highest reported total was 12 inches in Grand Meadow.

Heavy Snow, Fillmore

When
January 24, 7:10 PM CST to January 25, 9:05 PM CST
Where
Fillmore forecast zone
Reported by
COOP Observer
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 4 to 8 inches of heavy, wet snow fell across Fillmore County. The highest reported total was 8.3 inches near Wykoff.

Heavy Snow, Houston

When
January 24, 8:02 PM CST to January 25, 10:05 PM CST
Where
Houston forecast zone
Reported by
COOP Observer
Coordinates
43.671, -91.493 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 3 to 8 inches of heavy, wet snow fell across Houston County. The highest reported total was 8.8 inches in Caledonia.

Heavy Snow, Dodge

When
January 24, 8:23 PM CST to January 25, 4:30 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
44.023, -92.862 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 6 to 8 inches of heavy, wet snow fell across Dodge County. The highest reported total was 8.8 inches near Mantorville.

Heavy Snow, Olmsted

When
January 24, 8:23 PM CST to January 25, 7:40 PM CST
Where
Olmsted forecast zone
Reported by
COOP Observer
Coordinates
44.004, -92.402 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 5 to 11 inches of heavy, wet snow fell across Olmsted County. The highest reported total was 11 inches in Stewartville.

Heavy Snow, Winona

When
January 24, 9:12 PM CST to January 25, 9:20 PM CST
Where
Winona forecast zone
Reported by
COOP Observer
Coordinates
43.987, -91.779 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 2 to 9 inches of heavy, wet snow fell across Winona County. The highest reported total was 9 inches near the city of Winona.

Heavy Snow, Wabasha

When
January 24, 9:52 PM CST to January 25, 6:50 PM CST
Where
Wabasha forecast zone
Reported by
COOP Observer
Coordinates
44.284, -92.230 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported 2 to 7 inches of heavy, wet snow fell across Wabasha County. The highest reported total was 7 inches in Millville.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674583, 674581, 674582, 674580, 674584, 674589, 674585.